DOI: http://dx.doi.org/10.18203/2349-3291.ijcp20202632

Dapsone induced DRESS syndrome: a rare fatal complication

Komalatha Choppari, Soma Santosh Kumar, Mamatha Pakala

Abstract


DRESS syndrome is a serious life threatening condition characterized by skin eruption, haematological abnormalities and multi organ involvement that can be fatal if unrecognized especially in patients with liver failure. Diagnosis may be difficult because it is rarely seen in children and it can mimic many different conditions. Author report a case of 12 year old female presented to this emergency department with moderate grade fever, skin rash and jaundice following dapsone ingestion. She was evaluated and was diagnosed as DRESS syndrome and successfully treated with steroids.


Keywords


Dapsone, Drug rash eosinophilia and systemic symptoms, Hypersensitivity

Full Text:

PDF

References


Zhu YI, Stiller MJ. Dapsone and sulfones in dermatology: overview and update. J Am Acad Dermatol. 2001;45:420-34.

Demoly P, Adkinson NF, Brockow K, Castells M, Chiriac AM, Greenberger PA, et al. International consensus on drug allergy. Allergy. 2014;69:420-37.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med. 2001;124(7):588-97.

Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013;68(5):693.e1-708.

Besli GE, Yldrm S, Ylmaz K, Yuksel E. Drug reaction with eosinophilia and systemic symptoms syndrome or hematologic malignancy? A case report of a 4-year-old boy. Pediatr Emerg Care. 2017;33(7):494.

Sultan SJ, Sameem F, Ashraf M. Drug reaction with eosinophilia and systemic symptoms: manifestations, treatment, and outcome in 17 patients. Int J Dermatol. 2015;54(5):537-42.

Spriet S, Banks TA. Drug reaction with eosinophilia and systemic symptoms syndrome. Allergy Asthma Proc. 2015;36(6):501-5.

Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The Dapsone hypersensitivity syndrome revisited: a potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occupational Med Toxicol. 2006 Dec 1;1(1):9.

Kano Y, Tohyama M, Aihara M, Matsukura S, Watanabe H, Sueki H, et al. Sequelae in 145 patients with drug-inducedhypersensitivity syndrome/drug reaction with eosinophilia and systemicsymptoms: survey conducted by the Asian Research Committee onSevere Cutaneous Adverse Reactions (ASCAR). J Dermatol. 2015;42(3):276-82.

Chen YC, Chang CY, Cho YT, Chiu HC, Chu CY. Long-term sequelae of drug reaction with eosinophilia and systemic symptoms: a retrospective cohort study from Taiwan. J Am Acad Dermatol. 2013;68(3):459-65.